Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 44, NWS Blacksburg, VA

August 5, 2003Caswell County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2003, 5:53 PM EDT for Caswell County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 5:53 PM EDT (21:53 UTC)
Expired
Aug 5, 2003, 9:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 052156
FFWRNK
NCC033-060100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 553 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED CLUSTERS  
  OF STRONG THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATED THAT OVER THREE INCHES OF RAIN HAD FALLEN
  SINCE AROUND 4:30 PM. ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE ANOTHER
  ONE TO TWO INCHES...WHICH WILL LEAD TO FLOODING OF STREAMS         
  AND CREEKS ACROSS CASWELL COUNTY.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 830 PM EDT INCLUDE
  YANCEYVILLE...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3651 7917 3624 7917 3625 7951 3653 7951

$$

10
2 follow-up statements
000 
WGUS71 KRNK 052308
FFSRNK
NCC033-060100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT TUE AUG 5 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES UNTIL 900 PM EDT...

  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA.

AT 650 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MANY 
SECONDARY ROADS FLOODED ACROSS CASWELL COUNTY. IN ADDITION...HIGHWAY 
62 WAS REPORTED CLOSED BY HIGH WATER IN THE VICINITY OF JERICHO.

ALTHOUGH THE RAIN HAD ENDED ACROSS THE REGION...RUNOFF FROM EARLIER 
HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING OVER THE COUNTY INTO THIS 
EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JH
000 
WGUS71 KRNK 060031
FFSRNK
NCC033-060130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT TUE AUG 5 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CASWELL COUNTY 
WILL BE ALLOWED TO EXPIRE AT 9:00 PM EDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...
SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED
TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:50 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 2:50 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
250 PM EDT TUE AUG 5 2003

SEVERE THUNDERSTORM WATCH 840 REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR
NCC033-157-169-171-193-197-VAC009-011-019-023-029-031-035-037-063
-067 -083-089-141-143-161-163-

SHORT TERM...THE COMBINATION OF THE UPPER TROF...THE EXIT REGION OF
UL JET STREAK...MODERATE INSTABILITY...COLD AIR ALOFT (5H TEMPS OF
M11) RESULTING IN SCATTERED STRONG TO SEVERE STORMS THIS AFTERNOON.
IN GENERAL RAISED POPS TONIGHT. ADDED THE MENTION OF LARGE HAIL AND
DAMAGING WINDS TO WATCH AREA. FOR WED...ELECTED TO LOWER
POPS...DROPPED POP TO SLT CHC IN SE WEST VIRGINIA. ADJUSTED MAX
TEMPS ON THURSDAY ESPECIALLY EAST OF THE MOUNTAINS. TRIMMED POPS ON
FRIDAY FOR SOUTHEAST WEST VIRGINIA.

FOR THE EXTENDED PERIODS...TROF WILL REMAIN OVER THE EAST. STRENGTH
AND PLACEMENT/MOVEMENT OF SEVERAL SURFACE WAVES ALONG THE STATIONARY
FRONT ARE HANDLED DIFFERENTLY DEPENDING ON MODEL CHOICE. DECIDED TO
LEAN GRIDS TOWARDS THE 06Z GFS SOLUTION WITH A DEEPER TROF COMPARED
TO ECMWF/CANADIAN/UKMET SOLUTIONS. ADDED ADDITIONAL CLOUD COVER FOR
WED NIGHT IN THE WEST. RAISED LOW TEMPS UP A FEW DEGREES ON WED
NIGHT/THU AM. ELECTED TO INCREASE CLOUD COVER ALSO ON FRIDAY NIGHT
IN THE EAST. FOR TUESDAY...MOVED THE BOUNDARY FURTHER TO THE EAST
AND DRY OUT THE NORTHWEST PORTIONS OF FA. ZONES WILL BE OUT BY 4 PM.

FCSTID =    7
ROA   64  85  64  84 /  50  30  30  30
LYH   63  84  63  83 /  50  30  30  30
DAN   66  86  67  86 /  50  30  30  40
BLF   60  77  59  78 /  30  20  20  30
LWB   57  77  58  77 /  30  20  20  30
BCB   61  80  61  80 /  40  30  30  30
TNB   60  81  60  81 /  40  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 5, 6:32 AM EDT, 11 hours 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH
CAROLINA...AND SOUTHWEST VIRGINIA. THE THREAT OF SEVERE
THUNDERSTORMS ALSO INCLUDES THE SOUTHERN SHENANDOAH VALLEY AND
ALLEGHANY HIGHLANDS OF VIRGINIA...AND THE GREENBRIER VALLEY OF
SOUTHEAST WEST VIRGINIA.  THE PRIMARY THREAT IS LARGE HAIL...BUT
ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE. IN ADDITION...SCATTERED
AREAS WILL SEE BRIEF HEAVY RAINFALL OF 1 TO 2 INCHES. PLEASE SEE THE
LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

06

In the hours before

Local storm report, Aug 5, 1:13 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0113 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    5 N ROANOKE               VA   F1 TORNADO
08/05/03   ROANOKE                        A BRIEF TORNADO DEVELOPED
                                          AROUND 105 AM ABOUT 5 MILES
                                          NORTH OF ROANOKE. THE
                                          TORNADO WAS ON THE GROUND
                                          FOR APPROXIMATELY 1/2 MILE
                                          AND WAS BETWEEN 15 AND 35
                                          YARDS WIDE. THE TORNADO
                                          ROLLED A VEHICLE 50 TO 75
                                          FEET, BLEW IN PLATE GLASS
                                          WINDOWS AND GLASS DOORS,
                                          AND LIFTED A GOOD PORTION
                                          OF THE ROOF OFF A BUSINESS,
                                          AND RIPPED SHINGLES OFF A
                                          FEW HOMES. INFORMATION
                                          PROVIDED BY ROANOKE COUNTY
                                          EMERGENCY MANAGER.

EMLAW
Local storm report, Aug 5, 2:45 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    CATAWBA                   VA   1.00 IN HAIL
08/05/03   ROANOKE                        REPORTED BY SPOTTER.
Local storm report, Aug 5, 4:04 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    ROANOKE                   VA   1.00 IN HAIL
08/05/03   ROANOKE                        REPORTED BY SPOTTER ON
                                          PETERS CREEK RD NEAR
                                          AIRPORT.

0347 PM    1E VINTON                 VA   0.75 IN HAIL
08/05/03   ROANOKE                        REPORTED BY SPOTTER.

0350 PM    ROANOKE                   VA   0.75 IN HAIL
08/05/03   ROANOKE                        REPORTED BY SPOTTER NEAR
                                          AIRPORT.
Local storm report, Aug 5, 4:52 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    KING                      NC   0.88 IN HAIL
08/05/03   STOKES

0437 PM    KING                      NC   0.88 IN HAIL
08/05/03   STOKES

0440 PM    KING                      NC   1.75 IN HAIL
08/05/03   STOKES

0445 PM    KING                      NC   1.25 IN HAIL
08/05/03   STOKES
Local storm report, Aug 5, 4:57 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    FERRUM                    VA   0.88 IN HAIL
08/05/03   FRANKLIN                       FERRUM POST OFFICE.
Local storm report, Aug 5, 5:35 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    MONETA                    VA   WIND DAMAGE
08/05/03   BEDFORD                        2 INCH OR LARGER LIMBS
                                          OFF TREES.PUBLIC REPORT.

0250 PM    RADFORD                   VA   0.88 IN HAIL
08/05/03   RADFORD                        REPORTED BY SPOTTER.

0305 PM    SHAWSVILLE                VA   0.88 IN HAIL
08/05/03   MONTGOMERY                     PUBLIC REPORT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:54 PM EDTSevere Thunderstorm WarningRNKRockingham51 min
Aug 5, 1:58 PM EDTSevere Thunderstorm WarningRNKSurry47 min
Aug 5, 4:04 PM EDTSevere Thunderstorm WarningRNKStokes41 min
Aug 5, 5:00 PM EDTSevere Thunderstorm WarningRNKCaswell30 min
Aug 5, 5:06 PM EDTSevere Thunderstorm WarningRNKCaswell54 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.